Antibiotic Side Effects; You Thought Diarrhea was the Worst Concern

The side effects of diarrhea are pretty well played known. Diarrhea and antibiotic resistance top the chart.

I have not exactly been silent about my position that the above two concerns are minor side effects and that the destruction of the normal, protective bacterial flora in the gut is of one of the most horrendous, underappreciated side effects of wanton antibiotic use. Nothing will destroy the delicate balance of the immune system like throwing the bacterial flora off kilter with antibiotics.

But this is a story for another time. This particular article raises a very, very disturbing concern that I had not been aware of until now.

Azithromycin (think Zithromax and the Z-pak) and levofloxacin (Levaquin) are very commonly used antibiotics for just about everything. While the aforementioned antibiotic-associated diarrhea still remains a concern, researchers in this article found a new side effect that occurred within the first 5 days of using one of these antibiotics.

Arrhythmias and fatal heart attacks. Now, maybe I’m overreacting, but to me, it seems like death as a side effect from taking antibiotics for a viral respiratory infection seems a little unbalanced.

To put this in perspective, one of the researchers noted that 50% of patients continue to receive antibiotics, especially broad-spectrum antibiotics, for illnesses such as “acute cough.” This means that, “if it is assumed that 50% of the 40 million outpatient prescriptions for azithromycin written in 2011 were unnecessary, then based on the data, it may be reasonable to estimate 4560 deaths were caused by antibiotic alone.”

Here are the specifics from the study:

• This study looked at 1.6 million antibiotic prescriptions among Veterans.
• Those who received azithromycin had a 48% higher risk of death.
• They also had a 77% higher risk of cardiac arrhythmias.
• This occurred in the first five days of treatment (but, since azithromycin is a short course, this is somewhat irrelevant).
• Those who received levofloxacin had a 149% higher risk of death and 143% higher risk of cardiac arrhythmia in the first five days.
• The risk were not as bad, but still present on days 6-10, at 95% and 75% higher, respectively.
• The risks were greater for those with existing prolonged QT interval, low blood levels of potassium or magnesium, those with bradycardia or those currently taking antiarrhythmic medications. Further, elderly patients and those already at high risk for heart disease were also at higher risk.

Lest you think that you are entirely safe, other macrolide antibiotics that are like azithromycin such as erythromycin and clarithromycin, have also been shown to up risk of QT-interval prolongation, torsades de points, and polymorphic ventricular tachycardia.

What does this mean? Overall, it really doesn’t change the story. Antibiotics, from my perspective, have always been a dangerous class of drugs to use except when absolutely necessary. However, this concern is largely due to the long term effects of destroying immune balance that will show up years later. This study makes long term side effects irrelevant if you happen to be dead from a heart attack.

For more than a decade, Dr. Bogash has stayed current with the medical literature as it relates to physiology, disease prevention and disease management. He uses his knowledge to educate patients, the community and cyberspace on the best way to avoid and / or manage chronic diseases using lifestyle and targeted supplementation.







Email: